After having had several surgeries, I have become addicted to Lortab. I have had 8 years of college, come from a great family, and no one knows about the problem except my immediate family. I recently told them about the problem and admitted myself to a 2-week rehab program where I was able to detox and receive counseling. My family has been very supportive, but they expect me to be “well” now.
Disgustingly, I have started to use again. I can’t believe it myself. I can’t let my family know. I want to “nip it in the bud” now. I have been able to keep this a secret from work. I am a teacher, and need help without it interfering with this. I was told there is an outpatient program in Pensacola, FL where I can receive detox meds and detox on my own. Is this true? Please help me….I don’t know where else to turn, and I am becoming dangerously depressed. Thank you, Lucy
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Lortab is really Vicodin, one of the most addictive pain relievers on the market. That does not mean that the drug is evil or bad. Also, that does not mean that You are evil or bad. Your problem is one experienced by countless numbers of people who inadvertently become addicted to pain relievers originally prescribed for the relief of post surgical pain.
Clearly, you are very ashamed of yourself for this addiction. That speaks well of you and your intentions. Addiction is something you fell into and nothing more. It is important that you look past your feelings of shame and into getting yourself some serious help.
I am not implying that you have not gotten serious help. It is terrific that you entered a drug rehab program. However, as happens more often than not, you suffered a relapse because, unbeknownst to you, your neurons or brain cells were yelling at you, “We want more, get us more.”
No, in my opinion, you should NOT attempt to detox on your own or with some unknown drug. Withdrawal from this drug is very serious business and you would be setting yourself up for more misery and self blame if you attempted this alone.
My first suggestion is that you speak to your physician about the addiction to the drug. More likely than not, he may be able to help you end your addiction.
My second suggestion is that you either speak to that same doctor or speak to a psychiatrist about being prescribed one of the new drugs that helps block the craving for this type of substance. I am NOT speaking about methadone, another addictive drug, but about drugs such as Naltraxone, and others, that block the craving in those neurons. By the way, the psychiatrist will be able to help you with your depression.
My third suggestion is that you begin attending Alcoholics Anonymous or Narcotics Anonymous. Those meetings can be helpful. I am not suggesting that you believe all that they will tell you but that you use them as a fellowship who can help you feel less alone with this.
By the way, your depression, besides being caused by your guilt, is also caused by the Vicodin.
Best of Luck and Have Lots and Lots of Courage. People can and do recover from this.